Retrospective cohort study examines increased bleeding risk in patients undergoing esophageal dilation with anticoagulants and dual-antiplatelet therapies.
Background: Esophageal dilation procedures are frequently performed on patients who are taking antithrombotic medications. This study aimed to evaluate whether patients on antithrombotic therapies have an increased risk of bleeding from esophageal dilation. Methods: A retrospective propensity-matched cohort study was conducted to evaluate patients in the TriNetX US Collaborative Network database who underwent esophageal dilation procedures. The primary outcome was to assess the effect of anticoagulants and dual-antiplatelet therapies (DAPT) on the rate of post-procedural gastrointestinal bleeding within 30 days. Results: Patients on anticoagulants were found to be at higher risk of post-procedural gastrointestinal bleeding compared to patients not on anticoagulation (RR,1.43; 95% CI, 1.06-1.92). The anticoagulant group had higher rates of blood transfusion and ICU admission. The DAPT group had a higher rate of GI bleeding compared to no antiplatelet therapy, though this did not reach statistical significance (RR, 1.64; 95% CI, 0.97–2.75; p=0.06). When compared to aspirin monotherapy, the difference in bleeding rates was also not statistically significant (RR, 1.36; 95% CI, 0.84–2.19; p=0.2). There was no difference in the rates of blood transfusion or ICU admission when DAPT was compared separately to aspirin and to no antiplatelet groups. Additionally, early resumption of anticoagulation or antiplatelet therapy was not associated with increased post-procedural bleeding. Conclusion: Patients on anticoagulants at the time of esophageal dilation were at higher risk of post-procedural bleeding. DAPT was numerically associated with a higher risk of bleeding, but this did not reach statistical significance. These findings aim to inform the clinical decision-making in pre- and post-procedure management of esophageal dilation procedures.
No takes yet. Share an insight, caveat, or question.
Elfert et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: